Monoamine oxidase inhibitors (MAOIs) are a class of antidepressants that are believed to raise the levels of norepinephrine, serotonin, and dopamine in the brain. These drugs are effective in treating major depressive disorder, panic disorder, and other anxiety disorders. Examples of MAOIs include fluoxetine (Prozac) and sertraline (Zoloft). These medications are effective in increasing serotonin levels and can help alleviate symptoms of depression. The vagus nerve is the longest of the 12 cranial nerves.
It is responsible for a variety of functions, including controlling the heart rate and digestion. It is also thought to play a role in regulating mood. Therefore, it is important for pharmacists to be aware of the individual medications and drug combinations that can lead to serotonin syndrome (SS), the mechanism of action associated with the syndrome, and the common signs and symptoms of SS. If you take antidepressants, it is especially important to be aware of the symptoms of serotonin syndrome, as this is a common cause of the condition, especially when used with other medications that increase serotonin levels. In people who do not suffer from depression, it is not clear if increasing serotonin levels will be beneficial. The clinical symptoms of SS usually appear within two hours after an increase in dose or the addition of a serotonergic drug.
The incidence of adverse drug reports related to SSRIs has continued to rise as more serotonergic drugs become available. There is some evidence that muscle activation during exercise allows more tryptophan, which the body converts to serotonin, to cross the blood-brain barrier. Almost everyone will experience symptoms within 24 hours of starting, adding, or increasing the dose of a serotonergic drug or product. Other medications can also affect the body's serotonin level, especially when combined with other medications that affect serotonin. Most people can safely take medications that affect serotonin (serotonergic) if they are prescribed at the right dose and under the supervision of their healthcare provider. Researchers have theorized that the joint release of dopamine and serotonin caused by SSRIs could explain cases of potentially fatal serotonin syndrome caused by situations such as dietary overload of serotonin precursors in people taking SSRIs. The researchers wrote that since serotonin plays a vital role in neuronal development, fluoxetine altering normal levels of serotonin during development could be responsible for these behavioral abnormalities.
If you use more than one medication that affects your serotonin levels, it is important to learn about the symptoms of serotonin syndrome so you can recognize them. When they are related to serotonin syndrome, they are often used with other serotonergic medications that treat other conditions, such as tryptan migraine medications or opioid pain relievers. If you have symptoms (or worsening symptoms) of serotonin syndrome, it is important to call your healthcare provider right away or go to an emergency room. An initial screening of the receptorome led to a detailed evaluation of the binding of these drugs to the 5-HT2 receptor family (Rothman, Baumann et al.).